Skip to main content

Benzodiazepine Poisoning, Emergency Medicine

Michael E. Nelson Reviewed 06/2017
 


Basics

Description

  • Potentiates the activity of γ-aminobutyric acid (GABA), the major inhibitory neurotransmitter, by binding to its own specific site

  • Also facilitates GABA binding to its site

  • Results in ...

Diagnosis

Signs and Symptoms

  • CNS:

    • Sedation/drowsiness

    • Slurred speech

    • Midrange or small pupils

    • Delirium

    • Coma

  • Neuromuscular:

    • Incoordination

    • Slowed voluntary movements

    • Ataxia

    • Hypotension

    • Hyporeflexia/areflexia

  • Cardio...

Treatment

Pre-Hospital

  • Attention to airway and breathing

  • Cardiac monitor

  • IV access

  • Rapid glucose determination

  • Obtain pill bottles/pills in suspected overdose

Initial Stabilization/Therapy

  • ABCs:

    • Secure airway...

Follow-Up

Disposition

Admission Criteria

  • Persistent or profound CNS depression

  • Cardiovascular or respiratory compromise

  • Coingestants with potential delayed toxicity

Discharge Criteria

  • Can discharge after 4-...

Pearls and Pitfalls

IV formulations of certain BZDs (e.g., lorazepam) may contain propylene glycol diluent that can produce elevated osmolar gap and anion gap metabolic acidosis. 

Additional Reading

  • Isbister  GK, O’Regan  L, Sibbritt  D, et al. Alprazolam is relatively more toxic than other benzodiazepines in overdose. Br J Clin Pharmacol.  2004;58:88–95.

  • Lee  DC, Ferguson ...

Codes

ICD9

969.4 Poisoning by benzodiazepine-based tranquilizers 

ICD10

  • T42.4X1A Poisoning by benzodiazepines, accidental, init

  • T42.4X2A Poisoning by benzodiazepines, intentional self-harm, init

  • T42.4X4A P...

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×